Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 76, NWS Amarillo, TX

May 19, 2018Deaf Smith County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 19, 2018, 10:59 PM CDT for Deaf Smith County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2018, 10:59 PM CDT (03:59 UTC)
Expired
May 20, 2018, 12:00 AM CDT
In force
61 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Deaf Smith County, TX

The radar

The Cannon AFB radar (KFDX), 74 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 4.0 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1032 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1032 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1715 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

819 
WUUS54 KAMA 200359
SVRAMA
TXC117-200500-
/O.NEW.KAMA.SV.W.0076.180520T0359Z-180520T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
1059 PM CDT SAT MAY 19 2018

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Southwestern Deaf Smith County in the Panhandle of Texas...

* Until midnight CDT

* At 1059 PM CDT, a severe thunderstorm was located 10 miles north of
  Bellview, or 29 miles northwest of Friona, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected. 

* Locations impacted include...
  Bootleg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3506 10304 3502 10261 3475 10274 3475 10304
TIME...MOT...LOC 0359Z 288DEG 15KT 3496 10305 

HAIL...1.00IN
WIND...60MPH
 
$$

LFM
2 follow-up statements
031 
WWUS54 KAMA 200440
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1140 PM CDT SAT MAY 19 2018

TXC117-200500-
/O.CON.KAMA.SV.W.0076.000000T0000Z-180520T0500Z/
Deaf Smith TX-
1140 PM CDT SAT MAY 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR SOUTHWESTERN DEAF SMITH COUNTY...

At 1140 PM CDT, a severe thunderstorm was located 5 miles north of
Bootleg, or 19 miles north of Friona, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

Locations impacted include...
Bootleg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3496 10304 3497 10263 3475 10274 3475 10304
TIME...MOT...LOC 0440Z 288DEG 15KT 3491 10285 

HAIL...1.00IN
WIND...60MPH
 
$$

LFM
852 
WWUS54 KAMA 200452
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1152 PM CDT SAT MAY 19 2018

TXC117-200502-
/O.EXP.KAMA.SV.W.0076.000000T0000Z-180520T0500Z/
Deaf Smith TX-
1152 PM CDT SAT MAY 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DEAF SMITH COUNTY
WILL EXPIRE AT MIDNIGHT CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However small hail is still possible with this
thunderstorm.

LAT...LON 3496 10304 3497 10263 3475 10274 3475 10304
TIME...MOT...LOC 0452Z 288DEG 15KT 3490 10280 

$$

LFM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 6:31 PM CDT, 4 hours 28 minutes earlier.

Area forecast discussion, May 19, 6:31 PM CDT, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
631 PM CDT Sat May 19 2018

.AVIATION...
00Z TAF Cycle

VFR conditions will prevail at all three TAF sites through 00Z
Monday. Showers and thunderstorms will be possible at all three
TAF sites between 01Z and 08Z Sunday with MVFR ceilings and
visibilities in and near the thunderstorms. Northeast to east
winds 10 to 20 knots with some gusts to near 25 knots will shift
to the north 15 to 25 knots with gusts to near 30 to 35 knots
after 02Z to 04Z Sunday and then becoming northeast and east 5 to
15 knots after 14Z to 16Z Sunday.

Schneider

&&

.PREV DISCUSSION... /Issued 243 PM CDT Sat May 19 2018/

DISCUSSION...
An upper level low over far northwest Kansas will slowly drift
northeast and dissipate over the western Great Lakes by Monday
afternoon.  An upper level jet streak is found from the southern
Texas Panhandle northeast into northeast Kansas in association with
this upper low.  The southeast Texas Panhandle will be in the right
entrance region of this upper jet and a cold front is also found in
this area.  Plenty of low level moisture is also found in the far
southeast Texas Panhandle ahead of this front. Therefore, the best
chance of showers and thunderstorms will be across the southeast
Texas Panhandle overnight. A few showers and thunderstorms may try
to make a run at the northwest CWA as westerly flow aloft brings
mountain convection this way. Models are in disagreement on just how
robust this convection will be and they also do not agree on the
coverage.  For now will cover this northwest convection with 30 and
40 percent pops.

Not sure about our shower and thunderstorm chances for Sunday.  Next
cold front will come blasting through tonight and this should just
about wipe out our instability.  Plus we could have low clouds for
much of the day which will keep temperatures down. Temperatures will
probably stay in the 40s in northeast Colorado and the southern
Nebraska Panhandle today under the shield of rain on the west side
of the upper low. So, this is a fairly cool air mass for mid May
moving toward our area.

On Monday, our area is between upper air disturbances and this too
could keep our shower and thunderstorm activity at bay. However,
mountain convection should move into our area Monday night.

The southwest flow aloft increases Tuesday and Wednesday so this
will help in the shear department and this should help increase our
shower and thunderstorm coverage.

An upper level ridge builds across the Panhandles Thursday and
Friday, so will keep pops out for now.

After a "cool" start to the forecast, temperatures should go above
average by the middle part of the week.

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11/11
Hazardous weather outlook, May 19, 3:22 PM CDT, 7 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
322 PM CDT Sat May 19 2018

OKZ001>003-TXZ001>020-317-200830-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
322 PM CDT Sat May 19 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are possible across the Panhandles tonight. A strong
to severe thunderstorm will be possible. Strong winds and hail
will be the main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible Sunday through Wednesday night
across much of the Texas and Oklahoma Panhandles. Some storms that
develop will have the potential to become strong to severe during
this period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, May 19, 7:55 PM CDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Amarillo TX
755 PM CDT SAT MAY 19 2018

TXZ001-006-200200-
Hartley TX-Dallam TX-
755 PM CDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DALLAM AND WESTERN
HARTLEY COUNTIES UNTIL 900 PM CDT...

At 754 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Texline to 16 miles northwest
of Nara Visa. Movement was southeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Ware and Romero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3637 10304 3631 10259 3562 10269 3562 10304
TIME...MOT...LOC 0054Z 336DEG 18KT 3636 10291 3571 10337

LFM
Special weather statement, May 19, 8:29 PM CDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Amarillo TX
829 PM CDT SAT MAY 19 2018

OKZ001-TXZ001-002-200200-
Cimarron OK-Sherman TX-Dallam TX-
829 PM CDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CIMARRON...
NORTHWESTERN SHERMAN AND NORTHEASTERN DALLAM COUNTIES UNTIL 900 PM
CDT...

At 827 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles southeast of Felt, or 21 miles south of Boise City, moving east
at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Conlen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3627 10264 3657 10259 3654 10206 3621 10212
TIME...MOT...LOC 0127Z 279DEG 31KT 3641 10252

LFM
Special weather statement, May 19, 8:58 PM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Amarillo TX
858 PM CDT SAT MAY 19 2018

OKZ001-002-TXZ001-002-200245-
Cimarron OK-Texas OK-Sherman TX-Dallam TX-
858 PM CDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TEXAS...SOUTHEASTERN
CIMARRON...SHERMAN AND NORTHEASTERN DALLAM COUNTIES UNTIL 945 PM
CDT...

At 858 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Conlen, or 13 miles northwest of Stratford, moving
east at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Stratford, Conlen and Texhoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3658 10252 3659 10163 3621 10162 3616 10162
      3621 10256
TIME...MOT...LOC 0158Z 271DEG 32KT 3642 10230

LFM
Special weather statement, May 19, 9:45 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Amarillo TX
945 PM CDT SAT MAY 19 2018

OKZ001-002-TXZ002-003-007-008-200330-
Cimarron OK-Texas OK-Hutchinson TX-Sherman TX-Hansford TX-Moore TX-
945 PM CDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TEXAS...SOUTHEASTERN
CIMARRON...NORTHERN HUTCHINSON...SHERMAN...HANSFORD AND NORTHERN
MOORE COUNTIES UNTIL 1030 PM CDT...

At 944 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Griggs to 8 miles southwest of Texhoma to
7 miles southwest of Cactus. Movement was east at 60 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Dumas, Spearman, Stratford, Cactus, Sunray, Goodwell, Gruver, Morse,
Pringle, Griggs and Texhoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3659 10120 3588 10120 3587 10216 3660 10216
TIME...MOT...LOC 0244Z 277DEG 52KT 3656 10210 3642 10190 3598 10213

LFM
Special weather statement, May 19, 10:15 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1015 PM CDT SAT MAY 19 2018

TXZ010-200345-
Hemphill TX-
1015 PM CDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HEMPHILL COUNTY UNTIL
1045 PM CDT...

At 1015 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Briscoe, or 13 miles south of Canadian, moving east at
25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southern Hemphill
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3562 10041 3582 10043 3582 10000 3562 10000
TIME...MOT...LOC 0315Z 278DEG 22KT 3572 10031

LFM
Special weather statement, May 19, 10:43 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1043 PM CDT SAT MAY 19 2018

TXZ007-008-011>013-016-017-200445-
Hutchinson TX-Potter TX-Randall TX-Carson TX-Deaf Smith TX-Moore TX-
Oldham TX-
1043 PM CDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDALL...
NORTHWESTERN CARSON...SOUTHEASTERN OLDHAM...HUTCHINSON...NORTHEASTERN
DEAF SMITH...POTTER AND SOUTHEASTERN MOORE COUNTIES UNTIL 1145 PM
CDT...

At 1042 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northwest of Sanford to 8 miles south
of Wildorado. Movement was southeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Amarillo, Canyon, Borger, Fritch, Stinnett, Sanford, Bushland, Valley
De Oro, Wildorado, Pringle, Mescalero Park, Masterson, Lake Meredith,
Timbercreek Canyon and Pantex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3519 10238 3604 10159 3586 10109 3573 10109
      3490 10197
TIME...MOT...LOC 0342Z 328DEG 15KT 3575 10160 3509 10227

LFM

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:33 PM CDTSevere Thunderstorm WarningAMADallam57 min
May 19, 7:55 PM CDTSpecial Weather StatementAMADallam65 min
May 19, 8:29 PM CDTSpecial Weather StatementAMADallam31 min
May 19, 8:58 PM CDTSpecial Weather StatementAMASherman47 min
May 19, 9:45 PM CDTSpecial Weather StatementAMAHansford, Sherman45 min
May 19, 10:15 PM CDTSpecial Weather StatementAMAHemphill30 min
May 19, 10:34 PM CDTSevere Thunderstorm WarningAMAHemphill, Wheeler41 min
May 19, 10:43 PM CDTSpecial Weather StatementAMAHutchinson, Potter62 min
May 19, 11:25 PM CDTAreal Flood AdvisoryAMAPotter, Randall65 min
May 19, 11:28 PM CDTSpecial Weather StatementAMAArmstrong, Carson, Donley, Gray, Randall62 min
May 19, 11:33 PM CDTSpecial Weather StatementAMAWheeler27 min
May 19, 11:59 PM CDTSpecial Weather StatementAMADeaf Smith31 min
May 20, 12:24 AM CDTSpecial Weather StatementAMACollingsworth, Donley, Wheeler66 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.